Saturday, January 31, 2015
Allergy to general anaesthetics
Dear Sir, I am approaching you with great urgency. Time is of essence here. My mother requires immediate surgery for carotid-cavernous fistula but she has a history of severe allergy to certain types of local anasthesia, such as: Novocain 2 % +, Articain +-, Lidocain 10 % +-; Mepivocain +; Prilocain ++, Bupivacain + She has also been tested for preservatives with the following results: Methylbarben - ; Natr. Benz. +- ; Natr.metan. sulf +-. And also Hydrocortisonum + and Prednisolonum ++. NB all tests have been prick-tests.
It has been suggested that tests could be done in small doses to determine if her body can tolerate other and/or newer kinds of local anaesthesia. Allergists consulted in Estonia are of the opinon that maybe it is possible to test for local anaesthetics but not likely for general anaesthetics. What is your experience with this? Do you agree or do you have some additional information that specialists here may not be aware of? What do you suggest could be done so that my mother could have this essential surgery performed on her? Surely there must be an answer to this problem! Some newer discoveries or alternatives so that people with such allergies are not denied the surgery that they need. It must be added that in 1967 she was diagnosed with hypothalamic deficiency with unclear etiology, which is expressed as asthenia, thermo-regulation disturbances and in vegetative dystonia with paroxysms. This diagnosis remains the same today.
I would appreciate an answer to this question as soon as possible. As I said, the situation is very urgent and she is in terrible pain. Thanking you in advance for a quick reply.
It sounds like your surgeons have a preference for doing the surgery with local anesthesia. In North America this would be a bit unusual. Perhaps this is because of her other underlying problems.
If their preference is for local anesthesia then it would be important to establish what type of reaction to local anesthetics have occurred. Was the reaction of minor consequence, and therefore the drug is still an option for use? Or was the reaction anaphylaxis (life-threatening) and therefore the drug is totally inappropriate for use in your mother? Skin tests do correlate with clinical reactions but the correlation is not always perfect. The positive skin test to hydrocortisone is quite surprising but may fit with the unusual hypothalamic condition.
If the allergy to a particular agent is not of a life-threatening nature, it may be possible to go ahead with a particular local anesthetic agent, while "pre-treating" before administration, with steroids (other than hydrocortisone and prednisolone), and histamine-blocking medicines, to minimize any subsequent allergic reaction.
Another observation is that it is unusual for people to be allergic to drugs from BOTH classes of local anesthetic (amides and esters). Usually it is one or the other. If the clinical reactions she has had are from drugs from one class, then choose an agent from the other, making sure that the preparation is also preservative free.
So all of this needs to be explored with your allergist and other doctors.
I am not familiar with all the considerations for this type of surgery but in all probability it is a procedure that can be performed with general anesthesia. This would get around the problem of multiple allergies to local anesthetics. Your mother's condition of hypothalamic deficiency and vegetative dystonia may make it more difficult to control blood pressure and muscle contraction during general anesthesia but these problems might not be insurmountable. Allergies to general anesthetic volatile agents, nitrous oxide, and narcotics, the three main ingredients of a general anesthetic, are rare. If local anesthetics are out of the question, then you are obliged to allow a general anesthetic to be performed. A vigilant anesthetic will be prepared to detect an allergic reaction quickly and to treat it effectively - the operating room is the ideal place for this type of careful monitoring and intensive treatment.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University